Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 25, NWS Houston/Galveston, TX

December 30, 2020Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 30, 2020, 4:02 PM CST for Fort Bend County, Harris County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2020, 4:02 PM CST (22:02 UTC)
Expired
Dec 30, 2020, 4:30 PM CST
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 64 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

436 
WFUS54 KHGX 302202
TORHGX
TXC157-201-302230-
/O.NEW.KHGX.TO.W.0025.201230T2202Z-201230T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
402 PM CST Wed Dec 30 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  North central Fort Bend County in southeastern Texas...
  West central Harris County in southeastern Texas...

* Until 430 PM CST.
    
* At 401 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Mission Bend, moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Eldridge / West Oaks around 420 PM CST.
  Addicks Park Ten and Spring Branch West around 430 PM CST.

Other locations impacted by this tornadic thunderstorm include
Addicks and Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2966 9564 2967 9571 2987 9574 2987 9559
TIME...MOT...LOC 2201Z 185DEG 16KT 2970 9567 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
721 
WWUS54 KHGX 302221
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
421 PM CST Wed Dec 30 2020

TXC157-201-302230-
/O.EXP.KHGX.TO.W.0025.000000T0000Z-201230T2230Z/
Fort Bend TX-Harris TX-
421 PM CST Wed Dec 30 2020

...THE TORNADO WARNING FOR NORTH CENTRAL FORT BEND AND WEST CENTRAL
HARRIS COUNTIES WILL EXPIRE AT 430 PM CST...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2966 9564 2967 9571 2987 9574 2987 9559
TIME...MOT...LOC 2220Z 185DEG 16KT 2976 9566 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 30, 3:10 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 30, 3:10 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
310 PM CST Wed Dec 30 2020

.SHORT TERM [Thursday Through Friday Night]...

Seeing scattered showers developing this afternoon across the area
in the warm moist airmass southeast of a cold front that is
located to the southeast of College Station as of 3pm. The cold
front is expected to slow later this evening and stall across the
central counties tonight bringing widespread showers and some
thunderstorms. A Flash Flood watch is in effect for most of
southeast Texas tonight through 3 PM Thursday. The heavy rainfall
threat will increase later this evening as the front edges
southeastward and slows. High res models indicate hourly rainfall
rates of 1 to 2 inches are likely near the front overnight. This
is a good setup for training storms late tonight and into tomorrow
with storm total rainfall amounts likely in the 2 to 4 inches and
isolated amount of 6 inches possible. A surface low will develop
and deepen while moving northeast along the quasi-stationary
boundary tonight and Thursday. As this occurs, showers and
thunderstorms will increase across a broad region of southeast
Texas. Some of the storms could be severe, especially Thursday
morning southeast of the surface low as indicated by the slight
risk from SPC. Within that slight risk area, a few supercell
thunderstorms are possible with hail, strong winds and isolated
tornadoes all threats.

Expecting showers and storms to end from the southwest to the
northeast Thursday afternoon, which is a bit atypical because the
surface low is so far south with this storm system.

35/33

.LONG TERM [Friday Through Wednesday Night]...

The start of 2021 will start out our long term period. Surface high
pressure will be building over Texas in the wake Thursday's
disturbance ending the rainfall threat and bringing in cooler
temperatures through the weekend (high temperatures in the mid to
upper 50s and overnight lows in the mid to upper 30s). There will be
a couple of upper level troughs swinging across the region through
the weekend with the first one moving through Saturday afternoon,
and a second, weaker wave on Sunday afternoon. The surface high
pressure will help prevent any shower activity from forming this
weekend, but partly cloudy skies will likely persist, especially
across the north third of the area.

The surface high pressure slides to the east by Monday bringing
southerly flow back into the area that will help increase
temperatures through midweek. Weak midlevel ridging will also be
passing through Monday into Tuesday helping to increase
temperatures. Afternoon highs Monday into Tuesday will climb into
the upper 60s into low 70s. An upper level low will be moving across
the Four Corner region on Tuesday with the associated surface low
developing in the Great Plains late Tuesday into early Wednesday.
The increasing moist southerly flow will bring the potential for
rain showers beginning overnight Tuesday into Wednesday morning. The
associated cold front is currently expected to move through SE Texas
during the day on Wednesday bringing a chance of showers and
thunderstorms before exiting to the east Wednesday night.

Fowler

&&

.MARINE...

A complex weather system will be moving through the area tonight
into Thursday afternoon bringing a mixture of heavy rainfall and
strong thunderstorms. The flow through tonight will be generally
south-southeasterly with scattered showers and thunderstorms ahead
of an approaching cold front. This cold front will end up
stalling inland tonight, but a low pressure system will develop
along the cold front by Thursday morning and then move to the
northeast through the day on Thursday. There is a chance of strong
to severe thunderstorms capable of producing heavy downpours,
strong wind gusts/rough seas, and even isolated waterspouts out
ahead of the developing cold front. The cold front will move
through the area from west to east Thursday afternoon ending the
severe weather and rain threat. However, strong westerly winds are
expected to develop behind the exiting front with sustained winds
over the Gulf Waters 20 to 30kts with frequent gusts to 40kts
beginning Thursday afternoon through early Friday morning with
wave heights building to 7 to 12 feet. Because of these
conditions, the Gale Watch has been upgraded to a Gale Warning.
The Bays will have wind gusts to 30 kts for the same time period,
so have kept them in a Small Craft Advisory for the time being,
but they may also approach Gale conditions.

The strong westerly winds Thursday into Friday will bring the
potential for low water levels in the Bays at low tides Friday
and Saturday. PETSS guidance currently has tides at around a foot
below Mean Low Low Water Friday and Saturday morning, so there is
potential for the need for Low Water Advisories then.

Winds and seas lower through the weekend as high pressure builds
overhead. Onshore flow returns for the start of next week as the
high pressure slides eastward with the next potential front moving
through midweek next week.

Fowler

&&

.PREV DISCUSSION /Issued 1232 PM CST Wed Dec 30 2020/...

.AVIATION [18Z TAF Issuance]...

Quite the set up today as a boundary passes the northern
terminals and then stall in the IAH to SGR area tonight. by
tomorrow morning, a low will move into the southwestern area and
move over the SGR- CXO terminals then migrates out of the area
tomorrow night. Impacts associated with this system are lower
ceilings in the northern flying areas and areas of heavier
rainfall and thunderstorms will bring in IFR conditions or lower
tomorrow. LIFR ceilings are expected with wrap around moisture as
the low moves over the area but mainly effecting the central and
northern flying areas. Once the system moves out tomorrow evening,
stable/drier airmass will dominate and VFR conditions will
prevail into next week. 35

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  45  56  37  54  35 / 100 100  20   0   0
Houston (IAH)          62  67  41  58  39 /  90 100  10   0   0
Galveston (GLS)        64  68  45  58  44 /  50 100  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch from 6 PM CST this evening through Thursday
     afternoon for the following zones: Austin...Brazoria
     Islands...Brazos...Burleson...Coastal Brazoria...Coastal
     Matagorda...Colorado...Fort
     Bend...Grimes...Houston...Inland Brazoria...Inland
     Harris...Inland Jackson...Inland
     Matagorda...Madison...Matagorda
     Islands...Montgomery...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington...Wharton.

     High Rip Current Risk through Thursday morning for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...Small Craft Advisory from noon Thursday to 6 AM CST Friday for
     the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until noon CST Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

     Gale Warning from noon Thursday to 6 AM CST Friday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:43 AM CSTGale WatchHGX11 hr
Dec 30, 3:43 AM CSTSmall Craft AdvisoryHGX48 hr
Dec 30, 11:29 AM CSTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 14 more28 hr
Dec 30, 3:11 PM CSTGale WarningHGX36 hr
Dec 30, 4:19 PM CSTSpecial Weather StatementHGXHarris41 min
Dec 30, 5:07 PM CSTSpecial Weather StatementHGXWharton38 min
Dec 30, 5:22 PM CSTAreal Flood AdvisoryHGXHarris2 hr
Dec 30, 5:42 PM CSTSpecial Weather StatementHGXMontgomery48 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.